Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 110, NWS Springfield, MO

June 4, 1998Camden County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 4, 1998, 4:34 PM CDT for Camden County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1998, 4:34 PM CDT (21:34 UTC)
Expired
Jun 4, 1998, 10:00 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Whole counties

County Camden County, MO

The radar

The Springfield radar (KSGF), 104 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 388 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
388 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 042135
FFWSGF
MOC029-185-050300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI
  ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 1000 PM CDT

* AT 430 PM CAMDEN COUNTY EMERGENCY MANAGEMENT REPORTED FLOODING IN
  NORTHERN CAMDEN COUNTY.  THIS STORM WAS MOVING EAST AT 40 MPH.

* ONE TO THREE INCHES OF ADDITIONAL RAINFALL IS EXPECTED THROUGH 10
  PM. LOW WATER CROSSING OVER HIGHWAY 7 BETWEEN CLIMAX SPRINGS AND
  BARNUMTON...HIGHWAY 5 BETWEEN CAMDENTON AND SUNRISE BEACH...AND
  HIGHWAY KK NEAR TAN-TAR-A RESORT IN CAMDEN COUNTY WILL BE AFFECTED.
  WITH ADDITIONAL RAINFALL...LOW LYING AREAS AND LOW WATER CROSSINGS IN
  ST. CLAIR COUNTY ARE ALSO EXPECTED TO FLOOD.


BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS.  FIND ALTERNATE ROUTES.

GAEDE/SCHMIDT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 2:50 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 4, 2:50 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 PM CDT THU JUN 4 1998

FORECAST PROBLEMS INCLUDE SEVERE STORM POTENTIAL AND FLOODING (OVER
CENTRAL MO COUNTIES)

FIRST OFF...RADAR SHOWS BAND OF STRONG THUNDERSTORMS NOW
REDEVELOPING OVER WEST CENTRAL-CENTRAL MO ALONG H8 THETA-E RIDGE
GRADIENT AND AT THE NOSE OF STG H3 SWLY JET NOSE. THESE ARE ABOUT
TO PUMMEL THE CENTRAL MISSORI COUNTIES THAT RECIEVED HAEVY RAINFALL
THIS MORNING. THEREFORE FLASH FLOOD WATCH WOULD BE PRUDENT
BASICALLY FROM BENTON COUNTY AND EAST THROUGH WAYNSEVILLE...ROLLA
AND VICHY.

WATER VAPOR PLUME SHOWS MOIST AXIS STREAMING NORTHWARD ACROSS THIS
AREA.

MODELS HAD LIMITED DATA TO GO ON. WENT WITH NGM IN BETTER PCPN
FIELD GIVEN PRESENT SCENARIO. STG H8 THETA-E GRADIENT ACROSS
CENTRAL MISSOURI AND RIGHT REAR QUADRANT POSITION OF JET WILL
LIKELY PRODUCE SEVERE WEATHER OVER THIS AREA THIS EVENING.

SFC QUASISTATIONARY FRONT ALONG MO/AR BORDER COMBINED WITH GOOD SFC
MOISTURE CONVERGENCE MAKE THIS AREA PRIME FOR SEVERE TSTMS LATER
THIS AFTERNOON IN HEATING. ALSO...MODERATE SHEAR IN LOWEST 10KFT
ALSO MAKE TORNADOES A POSSIBILITY OVER SRN TIER COUNTIES.

ALL SGF CWA UNDER INFLUENCE OF RRQ OF H3 JET OVERNIGHT AND H8
WINDS/THETA-E POOL OVER US WILL SUSTAIN CONVECTION OVERNIGHT.

LOOKS LIKE FRIDAY WILL BE MOSTLY CLOUDY WITH SCATTERED SHOWER/STORM
ACTIVITY OVER CWA AS ANOTHER WAVE GOES ALONG BOUNDARY OVER NRN AR.

GOING ABOVE FAN/MOS TEMP GUIDANCE TONIGHT AND FRIDAY.

RECOMMENDATIONS(PRELIMINARY GUIDANCE FOR COORDINATION ONLY)

SGF/JLN/UNO: MOSTLY CLOUDY TONIGHT WITH THUNDERSTORMS LIKLEY. SOME
MAY BE SEVERE THIS EVENING. LOW IN THE MIDDLE 60S. EAST WIND AROUND
10 MPH. CHANCE OF PRECIPITATION 70 PERCENT.

ALONG AND NORTH OF AIZ/VIH:
...FLASH FLOOD WATCH (ALREADY COORDINATED)...
OCASSIONAL THUNDERSTORMS...A FEW MAY BE SEVERE THIS EVENING WITH
LARGE HAIL AND DAMAGING WINDS. HEAVY RAINFALL IS ALSO LIKELY. LOW
AROUND 60. NORTHEAST WIND AROUND 10 MPH.

SGF 064/074 055/070 051 23754
JLN 064/074 056/072 053 23754

SCHMIDT

In the hours before

Special weather statement, Jun 4, 1:00 PM CDT, 3 hours 34 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 4 1998

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARRY             BARTON            BENTON            CAMDEN
CEDAR             CHRISTIAN         DADE              DALLAS
DENT              DOUGLAS           GREENE            HICKORY
HOWELL            JASPER            LACLEDE           LAWRENCE
MARIES            MCDONALD          MILLER            MORGAN
NEWTON            OREGON            OZARK             PHELPS
POLK              PULASKI           SHANNON           ST. CLAIR
STONE             TANEY             TEXAS             VERNON
WEBSTER           WRIGHT

...POSSIBLE SEVERE WEATHER THIS AFTERNOON ACROSS SOUTHERN MISSOURI...
...MORE HEAVY RAIN AND POSSIBLE FLOODING OVERNIGHT...

AT MIDDAY...A BAND OF SHOWERS AND THUNDERSTORMS THAT PRODUCED VERY
HEAVY RAINFALL OVER CENTRAL MISSOURI OVERNIGHT AND THIS MORNING HAS
WEAKENED SLIGHTLY BUT WILL CONTINUE THROUGH THE AFTERNOON HOURS.
CAUTION SHOULD BE USED WHILE TRAVELLING ANYWHERE ALONG AND NORTH OF A
WARSAW TO VICHY LINE AS MANY LOW WATER CROSSINGS WILL BE IMPASSABLE.
IF FLOODING IS ENCOUNTERED WHILE TRAVELLING...TURN AROUND AND PURSUE
AN ALTERNATE ROUTE.

OUTFLOW BOUNDARIES FROM THE THUNDERSTORM ACTIVITY OVER CENTRAL
MISSOURI HAS PUSHED SOUTHWARD INTO SOUTHERN MISSOURI. MEANWHILE...A
NEARLY STATIONARY FRONT WHICH IS SEPARATING COOLER AIR TO THE NORTH
FROM VERY WARM AND HUMID AIR TO THE SOUTH WAS DRAPED ACROSS THE
MISSOURI/ARKANSAS BORDER.

AS THE OUTFLOW BOUNDARY INTERACTS WITH THE FRONT...THUNDERSTORM
ACTIVITY WILL LIKELY ERUPT OVER SOUTHERN MISSOURI. IT APPEARS AT THIS
TIME THE MAIN THREAT FOR SEVERE WEATHER WILL BE DURING THE MID
AFTERNOON HOURS INTO THIS EVENING ALONG AND SOUTH OF A LINE FROM
PINEVILLE TO AVA TO WEST PLAINS AND ALTON.

MODERATE WIND SHEAR IN THE LOWEST 10000 FEET OF THE ATMOSPHERE AND
VERY MOIST LOWER LEVELS WILL BE CONDUCIVE FOR LARGE HAIL...DAMAGING
DOWNBURST WINDS AND ISOLATED TORNADOES WITHIN THE MAIN THREAT AREA.

FOR THE OVERNIGHT HOURS...A DISTURBANCE IN THE UPPER LEVELS OF THE
ATMOSPHERE WILL COMBINE WITH LOWER ATMOSPHERIC FEATURES TO PRODUCE A
LARGE THUNDERSTORM COMPLEX OVER CENTRAL AND SOUTHERN MISSOURI.
FLOODING WILL BE POSSIBLE ESPECIALLY AREAS ALONG AND NORTH OF WARSAW
TO VICHY WHICH RECEIVED PREVIOUS HEAVY RAINFALL. AN ISOLATED SEVERE
THUNDERSTORM IS ALSO POSSIBLE.

SPOTTER ACTIVATION MAY BE NECESSARY OVER SOUTHERN MISSOURI THIS
AFTERNOON AND OVERNIGHT ACROSS THE ENTIRE COUNTY WARNING AREA.

SCHMIDT
Special weather statement, Jun 4, 2:33 PM CDT, 2 hours 1 minute before
KSZ073-097-101-MOZ055>058-066>071-077>081-089-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT THU JUN 4 1998

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM FOR THE
FOLLOWING COUNTIES.  IN ADDITION...A FLASH FLOOD WATCH HAS ALSO BEEN
ISSUED FOR THE REST OF THIS AFTERNOON AND TONIGHT FOR THE SAME AREA.

COUNTIES IN SOUTHEAST KANSAS INCLUDE...

BOURBON           CHEROKEE          CRAWFORD

COUNTIES IN MISSOURI INCLUDE...

BARTON            BENTON            CAMDEN            CEDAR
DADE              DALLAS            HICKORY           LACLEDE
MARIES            MILLER            MORGAN            PHELPS
POLK              PULASKI           ST. CLAIR         VERNON

BOTH THE FLASH FLOOD AND SEVERE THUNDERSTORM WATCH INCLUDES THE
THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           FORT SCOTT
NEVADA            CAMDENTON         FORT LEONARD WOOD LAMAR
BOLIVAR

THE WATCHES ARE IN EFFECT NORTH OF A LINE FROM COLUMBUS KANSAS TO
LAMAR TO FT LEONARD WOOD AND ROLLA IN CENTRAL MISSOURI.  ADDITIONAL
WATCHES MAY BE REQUIRED SOUTH OF THIS LINE LATER IN THE AFTERNOON.

THE AIR MASS ACROSS SOUTHEAST KANSAS THROUGH CENTRAL MISSOURI IS VERY
MOIST AND UNSTABLE.  A BAND OF THUNDERSTORMS HAS FORMED FROM NEAR
JOPLIN NORTHWARD INTO THE TRUMAN LAKE AREA.  THESE STORMS WILL MOVE
EASTWARD OVER PORTIONS OF SOUTHWEST MISSOURI AND CENTRAL MISSOURI
THROUGH THIS EVENING.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THE STRONGER STORMS.
HEAVY RAINFALL MAY ALSO LEAD TO FLOODING OF LOW LYING AREAS AND LOW
WATER CROSSINGS.

REPORT ANY FLOODING OR SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

RUNNELS
Special weather statement, Jun 4, 2:33 PM CDT, 2 hours 1 minute before
KSZ073-097-101-MOZ055>058-066>071-077>081-089-042130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
233 PM CDT THU JUN 4 1998

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM FOR THE
FOLLOWING COUNTIES.  IN ADDITION...A FLASH FLOOD WATCH HAS ALSO BEEN
ISSUED FOR THE REST OF THIS AFTERNOON AND TONIGHT FOR THE SAME AREA.

COUNTIES IN SOUTHEAST KANSAS INCLUDE...

BOURBON           CHEROKEE          CRAWFORD

COUNTIES IN MISSOURI INCLUDE...

BARTON            BENTON            CAMDEN            CEDAR
DADE              DALLAS            HICKORY           LACLEDE
MARIES            MILLER            MORGAN            PHELPS
POLK              PULASKI           ST. CLAIR         VERNON

BOTH THE FLASH FLOOD AND SEVERE THUNDERSTORM WATCH INCLUDES THE
THE TOWNS OF...

PITTSBURG         ROLLA             LEBANON           FORT SCOTT
NEVADA            CAMDENTON         FORT LEONARD WOOD LAMAR
BOLIVAR

THE WATCHES ARE IN EFFECT NORTH OF A LINE FROM COLUMBUS KANSAS TO
LAMAR TO FT LEONARD WOOD AND ROLLA IN CENTRAL MISSOURI.  ADDITIONAL
WATCHES MAY BE REQUIRED SOUTH OF THIS LINE LATER IN THE AFTERNOON.

THE AIR MASS ACROSS SOUTHEAST KANSAS THROUGH CENTRAL MISSOURI IS VERY
MOIST AND UNSTABLE.  A BAND OF THUNDERSTORMS HAS FORMED FROM NEAR
JOPLIN NORTHWARD INTO THE TRUMAN LAKE AREA.  THESE STORMS WILL MOVE
EASTWARD OVER PORTIONS OF SOUTHWEST MISSOURI AND CENTRAL MISSOURI
THROUGH THIS EVENING.

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THE STRONGER STORMS.
HEAVY RAINFALL MAY ALSO LEAD TO FLOODING OF LOW LYING AREAS AND LOW
WATER CROSSINGS.

REPORT ANY FLOODING OR SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 4:27 AM CDTFlash Flood WarningSGFMiller, Morgan4 hr
Jun 4, 6:16 AM CDTFlash Flood WarningSGFMaries4 hr
Jun 4, 8:36 AM CDTFlash Flood WarningSGFMiller, Morgan4 hr
Jun 4, 8:36 AM CDTFlash Flood WarningSGFMaries4 hr
Jun 4, 10:26 AM CDTFlash Flood WarningSGFBenton3 hr
Jun 4, 12:34 PM CDTFlash Flood WarningSGFMaries, Miller4 hr
Jun 4, 12:34 PM CDTFlash Flood WarningSGFMorgan4 hr
Jun 4, 2:47 PM CDTSevere Thunderstorm WarningSGFMorgan33 min
Jun 4, 4:17 PM CDTFlash Flood WarningSGFBenton, Morgan6 hr
Jun 4, 4:17 PM CDTFlash Flood WarningSGFMaries, Miller6 hr
Jun 4, 4:34 PM CDTFlash Flood WarningSGFSt. Clair5 hr
Jun 4, 5:32 PM CDTSevere Thunderstorm WarningSGFDallas, Laclede63 min

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.